Alert archive / Utah / Red Flag Warnings in 2013

Red Flag Warning 5, NWS Salt Lake City, UT

June 16, 20137 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jun 16, 2013, 1:23 PM MDT for 7 counties in Utah. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 16, 2013, 1:23 PM MDT (19:23 UTC)
Expired
Jun 16, 2013, 10:00 PM MDT
In force
9 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Garfield County, UT, Iron County, UT, Kane County, UT, San Juan County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 78 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 7.4 hours before the alert went out and 286 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2521 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

941 
WWUS85 KSLC 161923
RFWSLC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
123 PM MDT SUN JUN 16 2013

UTZ497-498-170500-
/O.NEW.KSLC.FW.W.0005.130616T1923Z-130617T0400Z/
/O.NEW.KSLC.FW.A.0004.130618T1800Z-130620T0400Z/
MOJAVE DESERT-GRAND STAIRCASE-
123 PM MDT SUN JUN 16 2013

...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
GUSTY SOUTHWEST WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONES 497 AND 498...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR GUSTY SOUTHWEST WIND AND LOW RELATIVE 
HUMIDITY FOR FIRE WEATHER ZONES 497 AND 498...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING FOR GUSTY SOUTHWEST WIND AND LOW RELATIVE
HUMIDITY...WHICH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING. A FIRE
WEATHER WATCH HAS ALSO BEEN ISSUED. THIS FIRE WEATHER WATCH FOR
GUSTY SOUTHWEST WIND AND LOW RELATIVE HUMIDITY IS IN EFFECT FROM
TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 497 MOJAVE DESERT AND FIRE 
  WEATHER ZONE 498 GRAND STAIRCASE.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH THROUGH
  THIS EVENING. LIGHTER WINDS EXPECTED WEDNESDAY...WITH SOUTHWEST
  WIND 15 TO 25 MPH WITH GUSTS TO 40 MPH EXPECTED AGAIN TUESDAY
  AND WEDNESDAY.

* RELATIVE HUMIDITY...AS LOW AS 4 PERCENT EACH AFTERNOON.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE 
  HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE 
  FUELS ARE CRITICALLY DRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST
FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS.

&&

$$

UTZ495-170500-
/O.NEW.KSLC.FW.W.0005.130616T1923Z-130617T0400Z/
/O.NEW.KSLC.FW.A.0004.130618T1800Z-130620T0400Z/
COLOR COUNTRY WEST DESERT-
123 PM MDT SUN JUN 16 2013

...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
GUSTY SOUTHWEST WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONE 495 BELOW 6000 FEET...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR GUSTY SOUTHWEST WIND AND LOW RELATIVE 
HUMIDITY FOR FIRE WEATHER ZONE 495 BELOW 6000 FEET...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING BELOW 6000 FEET FOR WIND AND LOW RELATIVE HUMIDITY...
WHICH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING. A FIRE WEATHER
WATCH BELOW 6000 FEET HAS ALSO BEEN ISSUED. THIS FIRE WEATHER
WATCH BELOW 6000 FEET FOR WIND AND LOW RELATIVE HUMIDITY IS IN
EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 495 COLOR COUNTRY WEST 
  DESERT BELOW 6000 FEET.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. LIGHTER
  WINDS EXPECTED MONDAY...WITH SOUTHWEST WIND 15 TO 25 MPH WITH
  GUSTS TO 40 MPH EXPECTED TUESDAY AND WEDNESDAY.

* RELATIVE HUMIDITY...AS LOW AS 4 PERCENT EACH AFTERNOON.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE 
  HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE 
  FUELS ARE CRITICALLY DRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST
FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS.

&&

$$

UTZ496-170500-
/O.NEW.KSLC.FW.W.0005.130616T1923Z-130617T0400Z/
/O.NEW.KSLC.FW.A.0004.130618T1800Z-130620T0400Z/
COLOR COUNTRY MOUNTAINS-
123 PM MDT SUN JUN 16 2013

...RED FLAG WARNING IN EFFECT UNTIL 10 PM MDT THIS EVENING FOR
GUSTY SOUTHWEST WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER 
ZONE 496 BELOW 9000 FEET...
...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR GUSTY SOUTHWEST WIND AND LOW RELATIVE 
HUMIDITY FOR FIRE WEATHER ZONE 496 BELOW 9000 FEET...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A RED
FLAG WARNING BELOW 9000 FEET FOR WIND AND LOW RELATIVE HUMIDITY...
WHICH IS IN EFFECT UNTIL 10 PM MDT THIS EVENING. A FIRE WEATHER
WATCH BELOW 9000 FEET HAS ALSO BEEN ISSUED. THIS FIRE WEATHER
WATCH BELOW 9000 FEET FOR WIND AND LOW RELATIVE HUMIDITY IS IN
EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 496 COLOR COUNTRY MOUNTAINS 
  BELOW 9000 FEET.

* WINDS...SOUTHWEST 10 TO 20 MPH WITH GUSTS UP TO 35 MPH. LIGHTER
  WINDS EXPECTED MONDAY...WITH SOUTHWEST WIND 15 TO 25 MPH WITH
  GUSTS TO 40 MPH EXPECTED TUESDAY AND WEDNESDAY.

* RELATIVE HUMIDITY...AS LOW AS 5 PERCENT EACH AFTERNOON.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE 
  HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE 
  FUELS ARE CRITICALLY DRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST
FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS.

&&

$$

UTZ490-170500-
/O.NEW.KSLC.FW.A.0004.130618T1800Z-130620T0400Z/
COLORADO RIVER BASIN-
123 PM MDT SUN JUN 16 2013

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR GUSTY SOUTHWEST WIND AND LOW RELATIVE 
HUMIDITY FOR FIRE WEATHER ZONE 490...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A FIRE
WEATHER WATCH FOR GUSTY SOUTHWEST WIND AND LOW RELATIVE
HUMIDITY...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 490 COLORADO RIVER BASIN.

* WINDS...SOUTH 10 TO 20 MPH WITH GUSTS UP TO 30 MPH. LIGHTER
  WINDS EXPECTED MONDAY...WITH SOUTHWEST WIND 15 TO 25 MPH WITH
  GUSTS TO 40 MPH EXPECTED TUESDAY AND WEDNESDAY.

* RELATIVE HUMIDITY...AS LOW AS 3 PERCENT EACH AFTERNOON.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE 
  HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE 
  FUELS ARE CRITICALLY DRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST
FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS.

&&

$$

UTZ489-491-170500-
/O.NEW.KSLC.FW.A.0004.130618T1800Z-130620T0400Z/
SAN RAFAEL SWELL-SOUTHEAST UTAH-
123 PM MDT SUN JUN 16 2013

...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR GUSTY SOUTHWEST WIND AND LOW RELATIVE 
HUMIDITY FOR FIRE WEATHER ZONES 489 AND 491 BELOW 7000 FEET...

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A FIRE
WEATHER WATCH BELOW 7000 FEET FOR WIND AND LOW RELATIVE
HUMIDITY...WHICH IS IN EFFECT FROM TUESDAY AFTERNOON THROUGH
WEDNESDAY EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 489 SAN RAFAEL SWELL BELOW 
  7000 FEET AND FIRE WEATHER ZONE 491 SOUTHEAST UTAH BELOW 7000 
  FEET.

* WINDS...SOUTHWEST 10 TO 15 MPH WITH GUSTS UP TO 30 MPH. LIGHTER
  WINDS EXPECTED MONDAY...WITH SOUTHWEST WIND 15 TO 25 MPH WITH
  GUSTS TO 40 MPH EXPECTED TUESDAY AND WEDNESDAY.

* RELATIVE HUMIDITY...AS LOW AS 4 PERCENT EACH AFTERNOON.

* IMPACTS...THE COMBINATION OF STRONG WINDS AND LOW RELATIVE 
  HUMIDITY WILL CREATE HAZARDOUS FIRE WEATHER CONDITIONS WHERE 
  FUELS ARE CRITICALLY DRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT THERE IS A POTENTIAL FOR CRITICAL
FIRE WEATHER CONDITIONS. CONTINUE TO MONITOR FOR THE LATEST
FORECASTS AND FOR POSSIBLE RED FLAG WARNINGS.

&&

$$

FOR MORE INFORMATION FROM NOAA/NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jun 16, 9:55 AM MDT, 3 hours 28 minutes earlier.

Area forecast discussion, Jun 16, 9:55 AM MDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
955 AM MDT SUN JUN 16 2013

.SYNOPSIS...A MOISTURE PLUME MAY BRING A FEW SHOWERS AND
THUNDERSTORMS TO EASTERN UTAH TODAY. SOUTHWEST FLOW WILL MAINTAIN
WARM TEMPERATURES THROUGH THE EARLY NEXT WEEK. A DRY COLD FRONT WILL
PUSH ACROSS NORTHERN AND CENTRAL UTAH ON WEDNESDAY.

&&

.DISCUSSION...HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION
TODAY. A DEPARTING MOISTURE SURGE ACROSS EASTERN UTAH HAS HELPED
TO DEVELOP A FEW SHOWERS THIS MORNING. BLENDED TPW IMAGERY
INDICATES PRECIPITABLE WATER VALUES REMAIN ABOVE 0.50 INCHES
ACROSS EASTERN UTAH. THIS MATCHES THE NAM12 FORECAST FOR 15Z AS
WELL. THIS AREA OF ENHANCED MID- LEVEL MOISTURE WILL REMAIN IN
PLACE THROUGH THIS EVENING BEFORE BEING SHUNTED EAST AS HIGH
PRESSURE BUILDS FURTHER EAST.

UPDATED THIS MORNINGS FORECAST TO INCREASE POPS ACROSS PORTIONS OF
EASTERN UTAH BASED ON CURRENT SATELLITE/RADAR TRENDS. ALSO
INCREASED CLOUD COVER A BIT. NO OTHER UPDATES ARE ANTICIPATED AT
THIS TIME.

BIGGEST THREAT WITH ANY THUNDERSTORMS TODAY WILL CONTINUE TO BE
GUSTY WINDS AND CLOUD TO GROUND LIGHTNING.

&&

.AVIATION...THE SLC TERMINAL WILL SEE VFR CONDITIONS THROUGHOUT THE
DAY WITH MOSTLY CLEAR SKIES. SOUTHEAST WINDS ARE EXPECTED TO SHIFT
TO THE NORTHWEST BETWEEN 19Z AND 21Z. THERE IS A 20 PERCENT CHANCE
THIS SHIFT WILL OCCUR AN HOUR OR TWO LATER THAN EXPECTED.

&&

.FIRE WEATHER...A BIT OF MOISTURE WILL LINGER OVER EASTERN UTAH
TODAY...PRODUCING ISOLATED DRY THUNDERSTORMS OVER THE HIGHER
TERRAIN. OTHERWISE...WARM AND DRY SOUTHWESTERLY FLOW WILL REMAIN
OVER THE FIRE DISTRICT FOR THE EARLY PART OF THE WEEK. WINDS ARE
EXPECTED TO PICK UP TUESDAY AHEAD OF AN APPROACHING COLD
FRONT...AND THIS MAY RESULT IN CRITICAL FIRE WEATHER CONDITIONS
WHERE FUELS ARE DRY. THE MOSTLY DRY FRONT SHOULD MOVE THROUGH
NORTHERN AND CENTRAL UTAH WEDNESDAY AFTERNOON INTO THURSDAY.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.
&&

KRUSE/VERZELLA/SEAMAN

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 16, 4:33 AM MDT, 8 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
433 AM MDT SUN JUN 16 2013

UTZ001>016-019>021-517-518-WYZ021-171200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
433 AM MDT SUN JUN 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO CONTINUE OVER
THE EASTERN PORTIONS OF THE OUTLOOK AREA TODAY. THESE HAVE THE
POTENTIAL TO PRODUCE STRONG GUSTY OUTFLOW WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WARM AND DRY CONDITIONS WILL REMAIN IN PLACE THROUGH THE MIDDLE
OF THE WEEK. CRITICAL FIRE WEATHER CONDITIONS ARE POSSIBLE ON
TUESDAY AS GUSTY SOUTH WINDS DEVELOP AHEAD OF AN APPROACHING DRY
COLD FRONT WHICH WILL PUSH ACROSS NORTHERN AND CENTRAL UTAH ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 1:23 PM MDTFire Weather WatchSLCBeaver, Carbon, Emery, Garfield, Grand, Iron and 4 more25 hr

Nearby

Red Flag Warnings in Utah, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.